Chapter 25- Bipolar Disorders- Management of Mood Lability My Nursing Test Banks

 

1.

A client diagnosed with bipolar disorder and experiencing mania is admitted to the inpatient psychiatric setting. During the acute phase of mania, which medication would the nurse expect to most likely administer?

A)

Lithium carbonate (Lithium)

B)

Haloperidol lactate (Haldol)

C)

Fluoxetine (Prozac)

D)

Paroxetine (Paxil)

2.

A client asks the nurse if he needs to alter any of his activities because he is taking lithium carbonate. Which of the following responses would be most appropriate?

A)

Increase your salt intake if an activity causes you to perspire heavily.

B)

Wear sunscreen when you are going to be outdoors in the summer time.

C)

Drink less fluid than usual now because you are taking this drug.

D)

No changes are necessary for strenuous activities you do outdoors.

3.

The nurse is assessing a client with bipolar disorder who is experiencing mania. The client states, Im just so beautiful. Everyone just stops and stares at how gorgeous I am. Men constantly want to have sex with me. The nurse interprets these statements as indicative of which type of mood?

A)

Irritable

B)

Elevated

C)

Expansive

D)

Euphoric

4.

The nurse is reviewing the medical record of a client with bipolar disorder. The nurse would most likely expect to find a history of which of the following?

A)

Panic disorder

B)

Schizophrenia

C)

Delusional disorder

D)

Posttraumatic stress disorder

5.

A nurse is developing a presentation for families who have members that have been diagnosed with bipolar disorders. When describing this condition to the group, which of the following would the nurse most likely include?

A)

As the person ages, the episodes tend to decrease over time.

B)

Environmental stressors are a key cause of these disorders.

C)

The risk for suicide is high with either depression or mania.

D)

Risk-taking behaviors are more common with a depressive episode.

6.

A client is to receive lithium therapy as part of the treatment plan for bipolar disorder. When reviewing the clients medication history, which agents would alert the nurse to the possibility that a decrease in lithium dosage may be needed? Select all that apply.

A)

Lisinopril

B)

Hydrochlorothiazide

C)

Indomethacin

D)

Caffeine

E)

Aspirin

7.

A client with bipolar disorder is receiving divalproex sodium as part of the treatment plan. When monitoring the clients blood level for this drug, which level would alert the nurse to the need to change the dosage?

A)

30 ng/mL

B)

55 ng/mL

C)

75 ng/mL

D)

115 ng/mL

8.

A client with bipolar disorder having experienced a depressive episode is prescribed lamotrigine. After teaching the client about this medication, the nurse determines that the teaching was successful when the client states which of the following?

A)

I need to notify my physician if I develop a skin rash.

B)

I need to have my blood tested about once a month.

C)

I have to watch how much salt I use every day.

D)

This drug can affect my liver function.

9.

A nurse is preparing to administer medications to a female client with bipolar disorder who is experiencing acute mania. Which of the following would be most appropriate for the nurse to do?

A)

Tell the client firmly that she must take her medication.

B)

Allow the client to participate in the treatment decision.

C)

Restrain the client before administering the medication.

D)

Notify the physician about the clients refusal of the medication.

10.

A client who is receiving lithium comes to the clinic for an evaluation. During the visit, the client reports a fine hand tremor. Which action by the nurse would be most appropriate?

A)

Immediately obtain a specimen to determine the clients blood drug level.

B)

Suggest that the client take the medication with meals or snacks.

C)

Assist the client in minimizing exposure to stressors.

D)

Encourage the client to elevate the affected hand on a pillow.

11.

A clients blood level of carbamazepine is increased. When reviewing the clients medication history, which of the following would alert the nurse to a possible interaction?

A)

Phenobarbital

B)

Primidone

C)

Phenytoin

D)

Diltiazem

12.

A client is brought to the emergency department by his brother. The client has a history of bipolar disorder for which he is taking divalproex. The brother reports that he watched his brother take the medication about 2 hours ago. He stated, A little while ago, he got very disoriented and agitated. The nurse suspects toxicity based on assessment of which of the following? Select all that apply.

A)

Tachypnea

B)

Bradycardia

C)

Hypotension

D)

Nystagmus

E)

Vomiting

13.

A client with bipolar disorder has a lithium drug level of 1.2 mEq/L. Which of the following would the nurse expect to assess? Select all that apply.

A)

Metallic taste

B)

Ataxia

C)

Diarrhea

D)

Slurred speech

E)

Fasciculations

F)

Muscle weakness

14.

The nurse is preparing a teaching plan for the family of a client who has been diagnosed with bipolar disorder. After teaching them about potential indicators for relapse, the nurse determines that the teaching was effective when they identify which of the following as suggesting mania? Select all that apply.

A)

Avoiding people

B)

Sleeping more than usual

C)

Talking faster than usual

D)

Being hungry all the time

E)

Reading several books at once

15.

A client with bipolar disorder has had a history of multiple episodes and states, Im so frustrated with whats happened because of these episodes. Which of the following would the nurse encourage to help support this clients recovery?

A)

Codependence

B)

Hope

C)

Self-control

D)

Independent decision making

Answer Key

1.

B

2.

A

3.

C

4.

A

5.

C

6.

A, B, C

7.

A

8.

A

9.

B

10.

C

11.

D

12.

C, D, E

13.

A, C, F

14.

C, D, E

15.

B

Page 1

Leave a Reply